Advertisement

 

 

Aplastic anemia secondary to nivolumab and ipilimumab in a patient with metastatic melanoma: a case report.

Aplastic anemia secondary to nivolumab and ipilimumab in a patient with metastatic melanoma: a case report.
Author Information (click to view)

Meyers DE, Hill WF, Suo A, Jimenez-Zepeda V, Cheng T, Nixon NA,


Meyers DE, Hill WF, Suo A, Jimenez-Zepeda V, Cheng T, Nixon NA, (click to view)

Meyers DE, Hill WF, Suo A, Jimenez-Zepeda V, Cheng T, Nixon NA,

Advertisement

Experimental hematology & oncology 2018 03 207() 6 doi 10.1186/s40164-018-0098-5
Abstract
Background
Immune checkpoint blockade (ICB) is becoming an increasingly prevalent strategy in the clinical realm of cancer therapeutics. With more patients being administered ICB for a host of tumor types, the scope of adverse events associated with these drugs will likely grow. Here we report a case of aplastic anemia (AA) in a patient with metastatic melanoma secondary to dual ICB therapy. To our knowledge, this is only the second case of AA secondary to dual ICB in the literature, and the first to have a positive patient outcome.

Case presentation
A 51-year old male with metastatic melanoma was started on dual immune checkpoint blockade, in the form ipilimumab (3 mg/kg) and nivolumab (1 mg/kg). Two weeks following the second cycle, he presented to the emergency department with profound polypipsia, polyuria and fatigue. The patient was diagnosed with diabetic ketoacidosis secondary to immune therapy induced type-1 diabetes and was admitted to the ICU. While in hospital the patient developed a symptomatic anemia and neutropenia. A bone marrow biopsy revealed a markedly hypocellular marrow with trinlineage hypoplasia with no evidence of myelodysplasia, neoplasm or excess blasts. Flow cytometry revealed an inverted CD4:CD8ratio and an absence of hematogones. Taken together the presumed etiology was AA secondary to immunotherapy. The patient was subsequently started in IV methylprednisone 70 mg/day for 8 days, followed by a prednisone taper. This intervention rectified the bicytopenia and to date the patient has shown stable blood counts.

Conclusion
With the use of ICBs becoming increasingly prevalent in the clinical arena, the number of patients presenting with immune-related adverse events will likely increase. The current case illustrates the need to be vigilant when managing cancer patients receiving ICB. The resolution of this patient’s AA with corticosteroids highlights the value of early detection and appropriate treatment of these rare immune-mediated adverse events.

Submit a Comment

Your email address will not be published. Required fields are marked *

one × five =

[ HIDE/SHOW ]